Intra-operative pinkish-red discoloration of urine: rule out anesthetic drug as a cause
Ain-Shams Journal of Anesthesiology volume 15, Article number: 7 (2023)
Pink-red discoloration of urine during anesthesia has been reported with the use of propofol, but it must be ruled out. Other drugs such as losartan, amlodipine, atorvastatin, and fenofibrate act as secondary uricosurics and can cause pink urine. Red color urine has been also found in an inherited condition that affects red cell and hemoglobin-like sickle cell anemia, thalassemia, and porphyria. We present a case of a 60-year-old female, ASA physical status 1, who was posted for sacrocolpopexy for vaginal prolapse. Her all laboratory parameters were within normal limits. She fasted after midnight. General anesthesia was induced using injection midazolam 1 mg, fentanyl 120 μg, propofol 100 mg, and atracurium 30 mg for tracheal intubation. Anesthesia was maintained with oxygen, air, and sevoflurane. Foley’s catheterization was done under an aseptic technique without trauma. Pinkish-red color urine was seen in a urine bag (Fig. 1). Open sacrocolpopexy was started. The urine color was gradually changed to clear in 2 h. She received only intravenous ceftriaxone 1 g 1 h before induction. Surgery underwent uneventfully and she was shifted to the recovery room, and her discharge from the hospital was uneventful. We enquired about the history of the patient and were told that she had taken approximately 150 ml of beetroot juice three times the day before surgery without informing the doctors on duty, when she was put on a liquid diet for preparation for surgery. In routine microscopy of urine, no red blood cells were detected, and the urine culture report was sterile.
Deep pink to deep red discoloration of urine after the consumption of beetroot is called beeturia. It is a benign condition and prevalent in 10–14% of the population. Pinkish-red discoloration of urine is due to a compound in beets called betanin, which gives the beetroot vegetable its red pigment. People with low stomach acid will not break down the pigment called betanin in beets, and it gets absorbed in the intestine, enters the bloodstream, and gets excreted by the kidneys. Patients who have iron deficiency and eat beetroot with foods that contain a substance called oxalate make urine color change to pink-red. In anesthesia drugs, case reports have been published that propofol infusion mainly causes green discoloration of urine in intensive care unit patients, but pink discoloration of urine has also been reported on its infusion and single use (Barbara et al. 2012; Tucker and Perazella 2019). Pink discoloration of urine developed in the clinical condition of relative dehydration with oliguria and propofol metabolites were condensed and crystallized into the urine (Masuda et al. 1996). The authors have also postulated that the use of propofol causes an increase in the excretion of urates, which can condition pink urine (Del Carpio-Orantes et al. 2017). We conclude that pinkish-red discoloration of urine after beetroot ingestion is also an uncommon finding, but during anesthesia, we must exclude any anesthetic drug involvement.
Availability of data and materials
American Society of Anesthesiologists
Barbara DW, Whalen FX, Hemmings HC (2012) Propofol induction resulting in green urine discoloration. Anesthesiology 116:924
Del Carpio-Orantes L, Elizalde- Bernal RJJ, Villegas-Dominguez JE, Morales-Ocon JE, Tejero-Da Silveira RK (2017) Pink urine syndrome. AMJ 10(3):199–201
Masuda A, Koki H, Toshihiko S, Yusuke I (1996) Pink urine during propofol anesthesia. Anesth Anal 83:666–667
Tucker BM, Perazella MA (2019) Pink urine syndrome: a combination of insulin resistance and propofol. Kidney Int Rep 4(1):30–39
Ethics approval and consent to participate
Ethical approval is not required for the publication of these case reports.
The patient was informed about the procedure, and a written informed consent was obtained.
Consent for publication
Written permission/consent of the patient for the purpose of publication in an educational medical journal was obtained from the patient.
The authors declare that they have no competing interests.
Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.
About this article
Cite this article
Kumar, R., Sahay, N. & Naaz, S. Intra-operative pinkish-red discoloration of urine: rule out anesthetic drug as a cause. Ain-Shams J Anesthesiol 15, 7 (2023). https://doi.org/10.1186/s42077-023-00303-z